Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 12, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 2022, 2:44 PM CDT for 4 counties in Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2022, 2:44 PM CDT (19:44 UTC)
- Expired
- May 12, 2022, 3:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Langlade County, WI, Marathon County, WI, Menominee County, WI, Shawano County, WI
The radar
The Green Bay radar (KGRB), 94 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:12 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 12, 12:12 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1212 PM CDT Thu May 12 2022 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Friday Issued at 426 AM CDT Thu May 12 2022 A convectively induced vorticity center that formed over West Texas yesterday moved across Minnesota and northwest Wisconsin last night and brought mostly non severe thunderstorms with wind gusts to 35 mph and half inch hail. The activity was exiting the lakeshore counties at 400 am. The upper ridge across Wisconsin combined with southerly flow bringing up very warm and humid air could result in record high temperatures this afternoon. Highs in the middle 80s to low 90s are likely away from the lake and bay. Those temperatures combined with dewpoints of 65 to 70 will result in impressive instability this afternoon and early evening, with CAPE values of 2000 to 3000 J/KG. There will likely be a temperature inversion to inhibit convection, but a surface warm front moving north, or leftover convective boundaries could produce additional thunderstorms today. There is some severe potential for any thunderstorms that form. Whatever storms do form this afternoon or evening should diminish after sunset with warm and humid conditions expected overnight. Friday will be warm and humid, but not as hot as today. A cold front should produce thunderstorms as it moves across during the afternoon and early evening. There should be sufficient instability and upper support to produce some severe storms with damaging winds and large hail. .LONG TERM...Friday Night Through Wednesday Issued at 426 AM CDT Thu May 12 2022 The 500mb ridge across the Great Lakes region will finally break down and shift east this weekend. Meanwhile, a closed 500mb low across the southern plains of Canada is expected to pivot across southern Canada over the weekend with a cooler northwest flow pattern expected early next week. Temperatures will start out above normal Saturday, return closer to normal on Sunday and then below normal for Monday and Tuesday before moderating closer to normal by the middle of next week as the upper flow turns more westerly. A cold front will be lurking across northeast Wisconsin Friday night. Strong or severe storms are possible Friday evening with CAPE values of 1,500 to 2,500 J/KG. 0-6 km shear values are little better tonight to support severe weather with bufkit soundings indicating near 30 knots of shear. The storms should weaken by late evening and overnight. The proximity of the frontal boundary supports a chance of showers Saturday morning across eastern Wisconsin. For this weekend there are small chances of showers and a few storms at times, however most of the time should be dry. High temperatures Saturday will be above normal and closer to normal Sunday. With the northwest flow pattern aloft, weak upper level disturbances could bring a chance of shower on Monday and Tuesday. A more substantial system passing to the south of the area will bring a chance of showers on Wednesday. It will be fairly cool Monday, where some locations across the far north could see highs in the 50s. There is also the potential for frost Monday night across the north with lows in the 30s. && .AVIATION...for 18Z TAF Issuance Issued at 1212 PM CDT Thu May 12 2022 VFR conditions are expected across much of the area this afternoon, with some SCT-BKN cumulus clouds around 4-5k ft. Some MVFR conditions are possible across north-central Wisconsin due to the elevation difference. There may also be some haze in the air this afternoon due to high moisture content. Isolated to scattered thunderstorms are possible in the afternoon and evening, mainly north of a AUW to GRB line. VFR conditions are expected tonight, with low level wind shear after dark as south winds increase to around 45 knots at 2000 ft with surface winds around 10 knots. VFR conditions are expected Friday morning, but then showers and thunderstorms will bring lower conditions in the afternoon as a cold front approaches. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Eckberg AVIATION.......Kurimski
Hazardous weather outlook, May 12, 4:00 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 400 AM CDT Thu May 12 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 400 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms could produce wind gusts to 35 mph and small hail as they exit northeast Wisconsin early this morning. Additional scattered thunderstorms are expected across the area this afternoon and evening. There is a marginal threat of severe storms with large hail and damaging winds mainly west of highway 41. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday afternoon and Friday night. Some of the storms could become strong or severe with damaging winds and large hail. There are small chances of thunderstorms at times this weekend. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed across northern Wisconsin this afternoon and evening, and again Friday afternoon and evening across much of the area. LMZ521-522-541>543-130900- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 400 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Scattered thunderstorms are expected early this morning. They could produce wind gusts to 30 knots and small hail. In addition, fog may reduce visibilities at times today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday afternoon and Friday night that may produce strong winds and large hail. Isolated thunderstorms are possible at times this weekend that could pose a hazard to mariners. Areas of dense marine fog are possible at times through Saturday afternoon. High waves could create conditions hazardous to small craft Friday on Lake Michigan. RDM/Eckberg
In the hours before
Special weather statement, May 12, 11:57 AM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Green Bay WI 1157 AM CDT Thu May 12 2022 WIZ030-031-035>039-045-048-049-122100- Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- 1157 AM CDT Thu May 12 2022 ...HIGH HEAT INDEX VALUES EXPECTED THIS AFTERNOON... Record breaking temperatures combined with high relative humidities will result in heat indices of 95 to 100 degrees across central Wisconsin east to the Fox Valley this afternoon. If you are spending an extensive amount of time outside this afternoon or if you are vulnerable to heat illness, be sure to stay hydrated and take breaks out of the sun. Kurimski
Special weather statement, May 12, 1:49 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
149 PM CDT Thu May 12 2022
WIZ010>013-018>021-030-031-035>037-073-074-122015-
Waupaca WI-Southern Marinette County WI-Langlade WI-Wood WI-
Marathon WI-Portage WI-Oneida WI-Northern Marinette County WI-
Lincoln WI-Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Menominee WI-Forest WI-
149 PM CDT Thu May 12 2022
...Scattered strong thunderstorms will impact portions of Wood,
southeastern Lincoln, Marathon, southeastern Oneida, Shawano,
Portage, Forest, Florence, Marinette, Menominee, northwestern
Waupaca, northern Oconto and Langlade Counties through 315 PM CDT...
At 148 PM CDT, Doppler radar was tracking scattered strong
thunderstorms, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Shawano, Antigo, Crandon,
Marshfield, Weston, Merrill and Rib Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4481 9032 4602 8870 4598 8864 4602 8853
4595 8819 4592 8810 4587 8807 4582 8814
4578 8809 4579 8799 4571 8781 4556 8783
4550 8779 4535 8789 4535 8775 4539 8769
4534 8765 4531 8767 4424 8957 4425 9032
TIME...MOT...LOC 1848Z 228DEG 27KT 4500 8915
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HykinLocal storm report, May 12, 2:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
217 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL MOSINEE 44.78N 89.69W
05/12/2022 M0.88 INCH MARATHON WI TRAINED SPOTTER
&&Local storm report, May 12, 2:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
222 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL ANTIGO 45.15N 89.15W
05/12/2022 M0.25 INCH LANGLADE WI TRAINED SPOTTER
PEA SIZED HAIL. LASTED A COUPLE MINUTES.
&&
KJThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:32 PM CDT | Marine Dense Fog Advisory | GRB | 16 hr | |
| May 11, 11:22 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Vilas | 53 min |
| May 11, 11:52 PM CDT | Special Weather Statement | GRB | Oneida, Vilas | 38 min |
| May 12, 12:48 AM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Vilas | 57 min |
| May 12, 2:31 AM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Lincoln, Marathon, Marinette and 3 more | 44 min |
| May 12, 1:49 PM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Marathon, Marinette, Menominee and 3 more | 86 min |
| May 12, 2:23 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Shawano | 22 min |
| May 12, 2:37 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto | 53 min |
| May 12, 2:54 PM CDT | Special Weather Statement | GRB | Vilas | 51 min |
| May 12, 2:57 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 48 min |
| May 12, 3:04 PM CDT | Areal Flood Advisory | GRB | Langlade, Marathon, Marinette, Menominee, Oconto, Shawano | 3 hr |
| May 12, 3:41 PM CDT | Special Weather Statement | GRB | Oneida, Vilas | 49 min |
| May 12, 3:43 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto | 47 min |
| May 12, 3:48 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 42 min |
| May 12, 4:09 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 32 min |
| May 12, 4:21 PM CDT | Special Marine Warning | GRB | 50 min | |
| May 12, 4:28 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 58 min |
| May 12, 4:49 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida | 86 min |
| May 12, 4:50 PM CDT | Special Weather Statement | GRB | Marinette, Menominee, Oconto, Shawano | 85 min |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 23 min |
| May 12, 6:01 PM CDT | Special Weather Statement | GRB | Langlade | 59 min |
| May 12, 6:21 PM CDT | Areal Flood Advisory | GRB | Langlade, Marathon, Shawano | 103 min |
| May 12, 6:34 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 26 min |
| May 12, 6:47 PM CDT | Areal Flood Advisory | GRB | Marinette, Oconto | 95 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.